Virginia, 2025High Wind in Virginia, April 15, 2025
April 15, 2025 · NWS LWX · 1 event in 1 county or zone
A seasonably strong cold front moved through midday with very gusty non-thunderstorm winds in the wake.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonably strong cold front moved through midday with very gusty non-thunderstorm winds in the wake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 15, 8:42 AM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Apr 15, 8:42 AM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
942 AM EDT Tue Apr 15 2025
.SYNOPSIS...
A strong area of low pressure will track across southern Canada
and northern New England today into Wednesday. High pressure
will build into the area for Thursday and Friday. A cold front
will approach from the north and west this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
The latest observational trends show a wind shift and dew point
drop heading toward U.S. 15. This is in response to a cold front
tracking eastward across the region. In advance of this system,
scattered to numerous rain showers continue to fall over
portions of southern Maryland into the adjacent waters. Behind
this system, expect a brief period of drying conditions before
low-topped convective showers ensue this afternoon.
On the synoptic scale, a strong upper trough will progress
eastward across the area today, while a strong area of low
pressure tracks across southern Quebec toward northern Maine.
Behind the attendant cold front, the entire forecast area will
be within a cold advection regime today. Daytime heating and
downslope warming will largely be offset by cold advection
aloft, with temperatures holding in the 50s and 60s through much
of the day. As mixing deepens, winds will increase out of the
west, with gusts of 40-50 mph common during the afternoon hours.
The earlier Wind Advisory has been expanded in area to cover
the majority of the forecast area, with the exception being
central Virginia to far southern Maryland, where winds are
expected to stay just below advisory criteria.
As the upper trough swings overhead and mixing deepens,
convective showers are expected to form in response to daytime
heating. The coverage of these showers will be the greatest
across western MD and the WV Panhandle, but a brief shower can't
be ruled out into the DC and Baltimore metros this afternoon.
These showers may act to locally enhance winds, potentially
leading to the strongest gusts of the day. Any showers to the
east of the mountains should wind down quickly this evening with
loss of daytime heating.
As cold advection continues, upslope showers in the Alleghenies
will transition over to snow by tonight. Model soundings show
some surface based instability developing, which leads to
increasing values in the Snow Squall Parameter. As a result,
some brief, heavier bursts of snow may be possible in the
Alleghenies tonight. Temperatures will remain marginal, with
lows in the 30s below roughly 3000 feet. Accumulations by
daybreak tomorrow should generally be around a coating to an
inch below 3000 feet, with 1-3 inches above 3000 feet.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Low pressure will continue to circulate across Quebec tomorrow,
Aloft, heights will start to slowly rise as the upper trough
axis moves a bit off to our east. Winds will remain elevated,
with northwesterly gusts of 30-40 mph possible during the
morning. Winds should gradually start to decrease during the
afternoon hours. Upslope snow showers in the Alleghenies should
wind down during the morning, with dry conditions and sunny
skies expected for all during the afternoon. High temperatures
tomorrow will be in the 50s for most, with 40s in the
mountains, and lower 60s from central Virginia to southern
Maryland.
Heights aloft will continue to rise on Thursday as high pressure
builds in at the surface. Sunny skies and light winds are
expected for all, with highs in the 60s (50s mountains).
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Longwave upper ridge will hold through Saturday supporting a warming
trend. A warm front will lift north of the area Fri bringing
increased humidity. A cold front will approach the area Saturday
afternoon and bring the threat of showers and possible t-storms Sat
afternoon and evening. The front will sink south of the fcst area
late Sat night and high pressure will build over the area for the
second half of the weekend. Another weak low pressure system may
impact the area early next week bringing a small chance of
showers.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Prevailing VFR conditions are expected at the terminals through
Thursday night. A few showers may potentially move across the
area this afternoon, but probabilities were too low to include
in the TAFs at this time. If any of these showers were to impact
the airfields, a very brief drop to MVFR visibilities may be
possible.
The main story today will be gusty westerly winds. Winds will
increase through the morning, before eventually gusting to
around 40 knots this afternoon. Winds will decrease some
overnight, but remain elevated out of the west. Northwesterly
wind gusts may reach around 30-35 knots for a brief time
tomorrow morning, before slowly decreasing during the afternoon
hours. Lighter northwesterly winds are expected on Thursday.
Gusty winds up to 25 kt are expected Fri, gradually diminishing
through Saturday.
&&
.MARINE...
Gale Warnings are in effect for all waters today within westerly
flow. SCA conditions will continue within westerly flow tonight,
and the northwesterly flow tomorrow. Sub-SCA magnitude northwesterly
winds are expected tomorrow night into Thursday.
SCA conditions are expected Fri through Sun.
&&
.TIDES/COASTAL FLOODING...
While a few locations will reach Action stage this morning with
the high tide, do not anticipate any tidal flooding issues.
Gusty northwest winds are expected in the wake of a cold front
today, with tidal anomalies expected to fall.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 8 PM EDT this evening for DCZ001.
MD...Gale Warning until 8 PM EDT this evening for MDZ008.
Wind Advisory until 8 PM EDT this evening for MDZ003>006-008-
011-013-014-018-501>510.
VA...Wind Advisory until 8 PM EDT this evening for VAZ025>031-053-
054-501-504>508-526-527.
Wind Advisory until 8 AM EDT Wednesday for VAZ503.
WV...Wind Advisory until 8 PM EDT this evening for WVZ050>053-055-
502>504-506.
Wind Advisory until 8 AM EDT Wednesday for WVZ501-505.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ530>543.
Wind Advisory until 8 PM EDT this evening for ANZ530.
&&
SYNOPSIS...KJP
NEAR TERM...BRO/KJP
SHORT TERM...KJP
LONG TERM...LFR
AVIATION...LFR/KJP
MARINE...LFR/KJP
TIDES/COASTAL FLOODING...LWXHazardous weather outlook, Apr 15, 3:24 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
424 AM EDT Tue Apr 15 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-161000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
424 AM EDT Tue Apr 15 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
A Gale Warning is in effect today for all waters from 10 AM
to 8 PM.
A Wind Advisory is in effect from 10 AM to 8 PM today for all
locations except Stafford, Spotsylvania, King George, Charles, and
St. Mary's Counties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-161000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
424 AM EDT Tue Apr 15 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect from 10 AM to 8 PM today for all
locations except Central Virginia.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-161000-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
424 AM EDT Tue Apr 15 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for western Grant, western Pendleton,
and western Highland Counties from 10 AM today through 8 AM
Wednesday. A Wind Advisory is in effect from 10 AM to 8 PM today
for the rest of the area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Wind Advisory remains in effect for western Grant, western
Pendleton, and western Highland Counties through 8 AM Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this evening.
High Wind, Nelson
- When
- April 15, 12:19 PM EST
- Where
- Nelson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
As a strong cold front moved through, westerly wind gusts intensified across central Virginia. The mesonet observation just northwest of Wintergreen, Virginia recorded a 58 mile per hour wind gust in Nelson County, Virginia.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in Pennsylvania, April 15, 2025$121,000 · 52 kt wind · 18 events
- Damaging Winds in New York, April 15, 2025$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, April 15, 202560 kt wind · 20 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202510 events
- Drought in North Carolina, April 15 to 30, 20255 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 15, 202550 kt wind · 5 events
- Winter Storm and High Wind in Alaska, April 15 to 17, 202579 kt wind · 3 events
- Drought in Arizona, April 15 to 30, 20253 events
- Hail in Texas, April 15, 20251 in hail · 2 events
- High Wind in West Virginia, April 15, 202551 kt wind · 2 events
- High Wind in North Carolina, April 15, 202550 kt wind · 2 events
- Damaging Winds in New Jersey, April 15, 202550 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258231.